Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: May, 2013, Volume 81, Issue 3

Eigenvalue Ratio Test for the Number of Factors
p. 1203-1227

Seung C. Ahn, Alex R. Horenstein

This paper proposes two new estimators for determining the number of factors () in static approximate factor models. We exploit the well‐known fact that the largest eigenvalues of the variance matrix of response variables grow unboundedly as increases, while the other eigenvalues remain bounded. The new estimators are obtained simply by maximizing the ratio of two adjacent eigenvalues. Our simulation results provide promising evidence for the two estimators.

Log In To View Full Content

Supplemental Material

Supplement to "Eigenvalue Ratio Test for the Number of Factors"

This zip file contains all of the Gauss codes used to produce the figures in the paper.